Washington: A new study has revealed that consumption of food just before taking the TB drug could have a negative impact on the effectiveness of the medication in the early phase of TB treatment.
Researchers conducted a small study looking at 20 patients who were about to begin treatment for TB for the first time. They were given the usual course of TB drugs, including isoniazid, rifampicin, pyrazinamide and ethambutol. The drugs were administered by injection on day one and given orally on day two and three, either while fasting or with a high carbohydrate meal.
Dr. Antonia Morita Iswari, from the Universitas Gadjah Mada in Indonesia, said that as the research was conducted on the same people and the same environment, the only variable was the meals and they therefore know that food could have an impact on the concentration of the drugs in the blood.
The findings might have significant implications for clinical practice as they must ensure that patients are taking the drugs in the correct way to be as effective as possible, he further added.
The research was presented at the European Respiratory Society (ERS) International Congress in Munich.